Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

October 13, 2012Cheyenne County, Kansas

NWS Goodland, KS issued this special weather statement at Oct 13, 2012, 6:02 PM CDT for Cheyenne County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 6:02 PM CDT (23:02 UTC)
Expired
Oct 13, 2012, 6:30 PM CDT
In force
28 min
Issued by
NWS Goodland, KS

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WWUS83 KGLD 132302
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM CDT SAT OCT 13 2012

KSZ001-NEZ079-132330-
CHEYENNE-DUNDY-
602 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF BENKELMAN...OR NEAR BENKELMAN...
MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3977 10142 3973 10186 4014 10185 4016 10141
TIME...MOT...LOC 2302Z 355DEG 22KT 4005 10163

$$

BULLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 5:49 PM CDT, 13 minutes earlier.

Area forecast discussion, Oct 13, 5:49 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SAT OCT 13 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 236 PM MDT SAT OCT 13 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW STRONG UPPER LOW CENTERED
ALONG KS/CO BORDER WITH AXIS OF MOISTURE ON BACK SIDE OF UPPER LOW
BEGINNING TO MOVE FROM CENTRAL INTO EASTERN COLORADO. RADAR
CURRENTLY INDICATED SHOWERS/ISOLATED THUNDERSTORMS DEVELOPING OVER
THE WESTERN PART OF OUR CWA ALONG KS/CO STATE LINE. THIS IS AHEAD OF
H7 TROUGH AND ALONG NORTHWESTERN AXIS OF STEEP LAPSE RATES.

LATEST HRRR AND RUC BOTH SHOW SHOWERS AND THUNDERSTORMS CONTINUING
TO DEVELOP EASTWARD ACROSS THE REST OF THE CWA THROUGH THE EARLY
EVENING. THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET AS WE LOOSE THE
STEEP LOW LEVEL LAPSE RATES. WITH SCATTERED COVERAGE...AND LIGHT
NATURE OF MOST OF THIS ACTIVITY...PRECIPITATION SHOULD BE LIGHT.

DESPITE MINIMAL CAPE VALUES IN THE 100-500 J/KG RANGE AND WEAK
0-6KM SHEAR...IT WILL NOT TAKE MUCH TO PRODUCE SEVERE HAIL WITH
-20C HEIGHTS AROUND 15-18KFT ACROSS THE CWA. WITH LOW LCL VALUES
AROUND 1500 KFT AND FAVORABLE AREA BENEATH UPPER LOW WHERE
DIFFERENTIAL HEATING AXIS/SURFACE TROUGH OVERLAP...I CANT RULE OUT
FUNNEL/LANDSPOUT FORMATION WITH THIS ACTIVITY THIS AFTERNOON/EARLY
EVENING. CONSIDERING ABSENCE OF DISTINCT SURFACE BOUNDARY...AND
LOCATION OF BEST SURFACE VORTICITY FURTHER NORTH...THIS THREAT
SEEMS TO BE MINIMAL AT BEST.

THE UPPER LOW WILL SHIFT EAST OF THE CWA BY 06Z TONIGHT...WITH
SHORTWAVE RIDGING AND LARGE SCALE SUBSIDENCE OVERSPREADING THE AREA
BY SUNDAY. WITH SIMILAR H85 TEMPS AND NW WIND PERSISTING...TEMPERATURES
ON SUNDAY SHOULD AT LEAST BE SIMILAR TO THIS AFTERNOON WITH HIGHS
IN THE 70S FOR MOST OF THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 236 PM MDT SAT OCT 13 2012

SUNDAY NIGHT THROUGH MONDAY NIGHT DRY NORTHWEST UPPER LEVEL FLOW
WILL CONTINUE OVER THE AREA.  A SHORT WAVE TROUGH MOVES THROUGH THE
FLOW LATE MONDAY NIGHT ACCOMPANYING A SURFACE TROUGH/WEAK COLD
FRONT.  POINT SOUNDINGS INDICATE THE UPPER LEVELS MOISTEN AS THE
SHORT WAVE MOVES THROUGH...SO AM ONLY EXPECTING A FEW CLOUDS TO
DEVELOP DURING THE OVERNIGHT HOURS.

TUESDAY THROUGH SATURDAY WILL REMAIN DRY.  A COLD FRONT AND UPPER
LEVEL SHORT WAVE TROUGH WILL MOVE THROUGH WEDNESDAY.  BEHIND THE
COLD FRONT WINDS WILL BECOME GUSTY DURING THE AFTERNOON.  MOISTURE
WILL REMAIN NORTH OF THE AREA...SO AM NOT ANTICIPATING ANY PRECIP
WITH THE FRONT. THERE MAY BE SOME LIFT FROM THE LEFT EXIT OF THE 500
MB JET...BUT MODELS DISAGREE WITH THE JET PLACEMENT BEHIND THE
FRONT. WITH THE MOISTURE GENERALLY NORTH OF THE AREA AND THE
POSITION OF THE JET IN QUESTION...WILL LEAVE THE FRONTAL PASSAGE DRY.
OTHERWISE TEMPERATURES WILL BE 10 DEGREES ABOVE NORMAL AHEAD THE
COLD FRONT...WITH NEAR NORMAL TEMPERATURES BEHIND THE FRONT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 441 PM MDT SAT OCT 13 2012

SHOWERS AND STORMS CURRENTLY ON RADAR WILL SLOWLY WEAKEN AFTER
SUNSET. THESE HAVE MOVED EAST OF KGLD BUT KMCK WILL CONTIUE TO
HAVE A SLIGHT CHANCE. OTHERWISE, CLOUDS WILL CLEAR OUT OVERNIGHT
WITH VFR CONDITIONS THROUGH THE END OF THIS FORECAST PERIOD.
GUSTY NORTHWEST WIND AND SCATTERED CUMULUS ARE EXPECTED BY MIDDAY
SUNDAY BEHIND THE EXITING LOW PRESSURE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JTL
AVIATION...FS
Hazardous weather outlook, Oct 13, 4:31 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
331 AM MDT SAT OCT 13 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
331 AM MDT SAT OCT 13 2012 /431 AM CDT SAT OCT 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE BY MID MORNING OVER PARTS OF FAR
EASTERN COLORADO WITH A SLOW PROGRESSION TO THE EAST INTO WESTERN
KANSAS AND SOUTHWEST NEBRASKA DURING THE REST OF THE DAY AND INTO
THE EVENING BEHIND AN UPPER LEVEL LOW PRESSURE AREA THAT WILL MOVE
ACROSS THE AREA. THE PRIMARY THREAT WILL BE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Oct 13, 5:06 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             BENKELMAN               40.05N 101.54W
10/13/2012  E0.50 INCH       DUNDY              NE   CO-OP OBSERVER

&&

FS
Local storm report, Oct 13, 5:08 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             BENKELMAN               40.05N 101.54W
10/13/2012  M0.75 INCH       DUNDY              NE   TRAINED SPOTTER

            MOSTLY 1/2 INCH OR MARBLE SIZE HAIL

&&

FS
Special weather statement, Oct 13, 5:25 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM CDT SAT OCT 13 2012

KSZ013-014-132315-
SHERMAN-THOMAS-
525 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVANT...MOVING SOUTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3923 10151 3944 10150 3950 10118 3914 10099
      3913 10128 3914 10149
TIME...MOT...LOC 2225Z 343DEG 13KT 3938 10125

BULLER
Special weather statement, Oct 13, 5:28 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM CDT SAT OCT 13 2012

KSZ001-132300-
CHEYENNE-
528 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIRD CITY...MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10141 3957 10169 3980 10167 3991 10141
TIME...MOT...LOC 2228Z 354DEG 22KT 3972 10155

BULLER
Special weather statement, Oct 13, 5:38 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM CDT SAT OCT 13 2012

KSZ002-014-132330-
RAWLINS-THOMAS-
538 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST THOMAS COUNTY IN NORTHWEST KANSAS AND
SOUTHERN RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF ATWOOD...MOVING SOUTHEAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3944 10072 3933 10108 3947 10117 3966 10120
      3974 10096
TIME...MOT...LOC 2238Z 337DEG 16KT 3961 10105

BULLER
Special weather statement, Oct 13, 6:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM CDT SAT OCT 13 2012

KSZ001-NEZ079-132330-
CHEYENNE-DUNDY-
602 PM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF BENKELMAN...OR NEAR BENKELMAN...
MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3977 10142 3973 10186 4014 10185 4016 10141
TIME...MOT...LOC 2302Z 355DEG 22KT 4005 10163

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:58 PM CDTSpecial Weather StatementGLDWallace47 min
Oct 13, 4:38 PM CDTSpecial Weather StatementGLDCheyenne52 min
Oct 13, 5:25 PM CDTSpecial Weather StatementGLDThomas50 min
Oct 13, 5:28 PM CDTSpecial Weather StatementGLDCheyenne32 min
Oct 13, 5:38 PM CDTSpecial Weather StatementGLDThomas52 min
Oct 13, 6:21 PM CDTSpecial Weather StatementGLDThomas24 min
Oct 13, 3:55 PM CDTSpecial Weather StatementGLDDundy50 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.